Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On quadratic rational maps with prescribed good reduction

Authors: Clayton Petsche and Brian Stout
Journal: Proc. Amer. Math. Soc. 143 (2015), 1145-1158
MSC (2010): Primary 37P45; Secondary 14G25, 37P15
Published electronically: October 16, 2014
MathSciNet review: 3293730
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a number field $ K$ and a finite set $ S$ of places of $ K$, the first main result of this paper shows that the quadratic rational maps $ \phi :\mathbb{P}^1\to \mathbb{P}^1$ defined over $ K$ which have good reduction at all places outside $ S$ form a Zariski-dense subset of the moduli space $ \mathcal {M}_2$ parametrizing all isomorphism classes of quadratic rational maps. We then consider quadratic rational maps with double unramified fixed-point structure, and our second main result establishes a Zariski nondensity result for the set of such maps with good reduction outside $ S$. We also prove a variation of this result for quadratic rational maps with unramified $ 2$-cycle structure.

References [Enhancements On Off] (What's this?)

  • [1] Enrico Bombieri and Walter Gubler, Heights in Diophantine geometry, New Mathematical Monographs, vol. 4, Cambridge University Press, Cambridge, 2006. MR 2216774 (2007a:11092)
  • [2] G. Faltings, Endlichkeitssätze für abelsche Varietäten über Zahlkörpern, Invent. Math. 73 (1983), no. 3, 349-366 (German). MR 718935 (85g:11026a),
  • [3] Alon Levy, The space of morphisms on projective space, Acta Arith. 146 (2011), no. 1, 13-31. MR 2741188 (2012d:37211),
  • [4] Barry Mazur, Arithmetic on curves, Bull. Amer. Math. Soc. (N.S.) 14 (1986), no. 2, 207-259. MR 828821 (88e:11050),
  • [5] John Milnor, Geometry and dynamics of quadratic rational maps, with an appendix by the author and Lei Tan, Experiment. Math. 2 (1993), no. 1, 37-83. MR 1246482 (96b:58094)
  • [6] Clayton Petsche, Critically separable rational maps in families, Compos. Math. 148 (2012), no. 6, 1880-1896. MR 2999309,
  • [7] Clayton Petsche, Lucien Szpiro, and Michael Tepper, Isotriviality is equivalent to potential good reduction for endomorphisms of $ \mathbb{P}^N$ over function fields, J. Algebra 322 (2009), no. 9, 3345-3365. MR 2567424 (2011e:14023),
  • [8] Joseph H. Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics, vol. 106, Springer-Verlag, New York, 1992. Corrected reprint of the 1986 original. MR 1329092 (95m:11054)
  • [9] Joseph H. Silverman, The space of rational maps on $ \mathbf {P}^1$, Duke Math. J. 94 (1998), no. 1, 41-77. MR 1635900 (2000m:14010),
  • [10] Joseph H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics, vol. 241, Springer, New York, 2007. MR 2316407 (2008c:11002)
  • [11] Joseph H. Silverman, Moduli spaces and arithmetic dynamics, CRM Monograph Series, vol. 30, American Mathematical Society, Providence, RI, 2012. MR 2884382
  • [12] Lucien Szpiro and Thomas J. Tucker, A Shafarevich-Faltings theorem for rational functions, Pure Appl. Math. Q. 4 (2008), no. 3, 715-728. MR 2435841 (2009g:14027),

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 37P45, 14G25, 37P15

Retrieve articles in all journals with MSC (2010): 37P45, 14G25, 37P15

Additional Information

Clayton Petsche
Affiliation: Department of Mathematics, Oregon State University, Corvallis, Oregon 97331

Brian Stout
Affiliation: Ph.D. Program in Mathematics, CUNY Graduate Center, 365 Fifth Avenue, New York, New York 10016-4309

Keywords: Arithmetic dynamics, moduli spaces of rational maps, good reduction
Received by editor(s): February 14, 2013
Received by editor(s) in revised form: June 7, 2013
Published electronically: October 16, 2014
Additional Notes: The first author was supported by NSF grant DMS-0901147
The second author would like to thank Lucien Szpiro for his generous support under NSF grant DMS-0739346
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society